ASN's Mission

ASN leads the fight to prevent, treat, and cure kidney diseases throughout the world by educating health professionals and scientists, advancing research and innovation, communicating new knowledge, and advocating for the highest quality care for patients.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: PO1473

A Case of Medication-Induced Hypercalcemia: But It Is Not What You Think

Session Information

Category: Fluid, Electrolyte, and Acid-Base Disorders

  • 902 Fluid, Electrolyte, and Acid-Base Disorders: Clinical

Authors

  • Aramada, Harsha, Allegheny General Hospital - Western Pennsylvania Hospital Medical Education Consortium, Pittsburgh, Pennsylvania, United States
  • Sharma, Ashish, Allegheny General Hospital - Western Pennsylvania Hospital Medical Education Consortium, Pittsburgh, Pennsylvania, United States
  • Nashar, Khaled, Allegheny General Hospital - Western Pennsylvania Hospital Medical Education Consortium, Pittsburgh, Pennsylvania, United States
Introduction

Hyperkalemia is a life-threatening complication of CKD. Patients with diabetes mellitus, congestive heart failure, and those receiving renin angiotensin aldosterone inhibitors are at particularly high risk of developing hyperkalemia. We present a case of hypercalcemia, possibly related to patiromer.

Case Description

A 71-year-old man with past medical history of hypertension, right nephrectomy for renal cell cancer and chronic kidney disease stage GIIIb-IV A3. Serum Cr levels range was 3.5-3.9 mg/dl. Patient was placed on losartan 100 mg to slow the progression of his CKD, and as a result he developed mild to moderate hyperkalemia (5-6.2 mEq/dl). His hyperkalemia persisted despite dietary modification. Patiromer was begun at a dose of 8.4 g/day. Dose was uptitrated to 25.2 g/day to maintain potassium levels < 5.5 mEq/dL. A few months later he developed mild hypercalcemia with serum calcium levels ranging between 10.4- 11.5 mg/dL. The patient was not receiving any oral calcium or vitamin D supplements. His work up included 25 hydroxy Vit D and 1-25 dihydroxy vitamin D levels which were normal at 28 ng/mL and 40 pg/mL respectively. Magnesium levels were normal 1.8-2.0 mg/dL. His PTH level was suppressed for his level of kidney function at 13pg/mL. TSH level was normal at 4 mIU/L. PTH-rp was 13 (normal: 14-27). Urine and serum protein electrophoresis did not reveal paraprotenemia. Given the absence of a clear explanation for his non-PTH mediated hypercalcemia, patiromer was considered as a possible cause. Patiromer was stopped and zirconium cyclosilicate was started. Serum Ca levels began to decline and returned to normal at 9.8 mg/dl two months after the discontinuation of patiromer.

Discussion

Patiromer is a cation exchange resin approved by the FDA in 2015 for the treatment of hyperkalemia. It binds to potassium in exchange for calcium predominantly in distal colon, facilitating increased fecal potassium excretion. Clinical trials that led to the approval of patiromer did not find any increase in serum calcium levels. However, hypomagnesemia was noted. This prompted the recommendation for the need to monitor magnesium levels while receiving the drug. There are only two other reports in the literature of hypercalcemia attributed to patiromer. Our findings call for further investigation and the need for monitoring serum calcium following the initiation of this treatment.